A letter to the editor of European Annals of Allergy and Clinical Immunology described a case involving a patient who was a white man with severe uncontrolled asthma, demonstrating significant improvement after initiation of mepolizumab (MEP) therapy, followed by subsequent clinical deterioration after MEP was withdrawn, with MEP reintroduction ultimately required to again achieve stable disease control.

The development of monoclonal antibodies such as MEP, an interleukin-5 inhibitor, has provided clinicians with an important additional tool in the armamentarium of medications used to manage severe asthma. However, the appropriate duration of therapy is unclear and has yet to be defined in this population. The investigators sought to clarify the issue by highlighting a case in which discontinuation resulted in exacerbation of disease.

Related Articles

A 64-year-old white man had severe uncontrolled hypereosinophilic asthma that began around age 40 years, along with a history of gastroesophageal reflux and nasal polyposis that required surgical intervention 5 times over the course of 20 years. His respiratory symptoms gradually worsened over time, despite maximal therapy with fluticasone/salmeterol 50/500 μg twice daily, theophylline 300 mg/day, nasal steroids, and proton pump inhibitors. During the 2 years before receiving MEP, he had an average of 4 exacerbations per year that required multiple hospital admissions.


Continue Reading

In late 2012, with blood eosinophils at 770 cells/µL, the patient was enrolled in the MENSA trial (ClinicalTrials.gov identifier: NCT01691521) evaluating the safety and efficacy of MEP for severe refractory asthma. After 1 month of therapy, there was noticeable clinical improvement, with no more reported exacerbations, an increased forced expiratory volume in 1 second (FEV1; from 2.45 L at baseline to 2.87 L), and no further requirement for systemic steroids. After nearly 5 years of successful management with MEP that resulted in good disease control and normal lung function without exacerbations or a need for oral steroids, discontinuation of MEP was attempted.

After an initial period of 2 months of well-controlled asthma postdiscontinuation, progressive deterioration occurred with a severe worsening of respiratory symptoms and an elevation in blood eosinophils to 820 cells/µL. Pulmonary function testing revealed progressive impairment. He was started on oral prednisone 50 mg/day and inhaled bronchodilators and steroids, without improvement, requiring hospitalization and initiation of intravenous aminophylline and steroids. Once he was stabilized in the hospital, MEP was restarted, and the patient was discharged. He has remained on MEP since then, with no exacerbations, good disease control, and no need for oral steroids.

“This clinical case is an interesting example of how cautiously MEP should be discontinued in clinical practice, being aware of the risk of exacerbations immediately after withdrawal,” the authors noted.

Regarding future directions, they added, “A careful study of the biological parameters of patients treated with these drugs will be necessary in order to look for biomarkers that allow us to predict control of drug withdrawal.”

Reference

Bagnasco D, Aloè T, Sclifò F, et al. When to stop biologicals. Severe asthma exacerbation after mepolizumab discontinuation. Eur Ann Allergy Clin Immunol. 2019;51(03):135-137.